Alert archive / Maine / Gale Warnings in 2017
Gale Warning 39, NWS Gray, ME
NWS Gray, ME issued this gale warning at Dec 5, 2017, 2:43 AM EST. It took effect at Dec 5, 2017, 5:00 PM EST. It was in force for 15 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 5, 2017, 2:43 AM EST (07:43 UTC)
- In effect from
- Dec 5, 2017, 5:00 PM EST
- Expired
- Dec 6, 2017, 7:58 AM EST
- In force
- 15 hr
- Issued by
- NWS Gray, ME
The text
As transmitted.
120 WHUS71 KGYX 050743 MWWGYX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 243 AM EST TUE DEC 5 2017 ANZ150>154-052230- /O.UPG.KGYX.GL.A.0021.171205T2200Z-171206T1400Z/ /O.NEW.KGYX.GL.W.0039.171205T2200Z-171206T1400Z/ COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 243 AM EST TUE DEC 5 2017 ...GALE WARNING IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM EST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A GALE WARNING, WHICH IS IN EFFECT FROM 5 PM THIS AFTERNOON TO 9 AM EST WEDNESDAY. THE GALE WATCH IS NO LONGER IN EFFECT. * WINDS...SOUTH INCREASING TO 30 TO 40 KT WITH A FEW GUSTS APPROACHING 50 KT. * SEAS...BUILDING TO 9 TO 15 FEET, EXCEPT 6 TO 9 FEET IN THE BAYS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
3 follow-up statements
431 WHUS71 KGYX 052006 MWWGYX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 306 PM EST TUE DEC 5 2017 ANZ150>154-061015- /O.CON.KGYX.GL.W.0039.171205T2200Z-171206T1400Z/ COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 306 PM EST TUE DEC 5 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM EST WEDNESDAY... * WINDS...SOUTHWEST 30 TO 40 KT WITH GUSTS UP TO 45 KT. * SEAS...8 TO 13 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
755 WHUS71 KGYX 060804 MWWGYX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 304 AM EST WED DEC 6 2017 ANZ150>154-061400- /O.CON.KGYX.GL.W.0039.000000T0000Z-171206T1400Z/ COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- PENOBSCOT BAY- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM-CASCO BAY- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 304 AM EST WED DEC 6 2017 ...GALE WARNING REMAINS IN EFFECT UNTIL 9 AM EST THIS MORNING... * WINDS...SOUTHWEST 25 TO 35 KT WITH GUSTS UP TO 45 KT. * SEAS...7 TO 12 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A GALE WARNING MEANS WINDS OF 34 TO 47 KNOTS ARE IMMINENT OR OCCURING. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS. && $$
354 WHUS71 KGYX 061258 MWWGYX URGENT - MARINE WEATHER MESSAGE NATIONAL WEATHER SERVICE GRAY ME 758 AM EST WED DEC 6 2017 ANZ150-152-154-070000- /O.CAN.KGYX.GL.W.0039.000000T0000Z-171206T1400Z/ /O.NEW.KGYX.SC.Y.0101.171206T1258Z-171207T0000Z/ COASTAL WATERS FROM STONINGTON, ME TO PORT CLYDE, ME OUT 25 NM- COASTAL WATERS FROM PORT CLYDE, ME TO CAPE ELIZABETH, ME OUT 25 NM- COASTAL WATERS FROM CAPE ELIZABETH, ME TO MERRIMACK RIVER, MA OUT 25 NM- 758 AM EST WED DEC 6 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...WEST 15 TO 20 KT WITH GUSTS UP TO 30 KT. * SEAS...6 TO 9 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$ ANZ151-153-061800- /O.CAN.KGYX.GL.W.0039.000000T0000Z-171206T1400Z/ /O.NEW.KGYX.SC.Y.0101.171206T1258Z-171206T1800Z/ PENOBSCOT BAY-CASCO BAY- 758 AM EST WED DEC 6 2017 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... ...GALE WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GRAY HAS ISSUED A SMALL CRAFT ADVISORY, WHICH IS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON. THE GALE WARNING HAS BEEN CANCELLED. * WINDS...WEST 10 TO 15 KT WITH GUSTS UP TO 25 KT. * SEAS...2 TO 4 FEET. PRECAUTIONARY/PREPAREDNESS ACTIONS... A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 25 TO 33 KNOTS ARE EXPECTED TO PRODUCE HAZARDOUS WAVE CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before this gale warning went out at Dec 5, 12:06 AM EST, 2 hours 37 minutes earlier.
Area forecast discussion, Dec 5, 12:06 AM EST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Gray ME
1206 AM EST Tue Dec 5 2017
.SYNOPSIS...
High pressure will shift east of the forecast area overnight. A
cold front will approach from the west Tuesday and will cross
the area late Tuesday night and early Wednesday. A shallow ridge
of high pressure will build in from the west Wednesday
afternoon and will shift east of the region Wednesday night. A
trough of low pressure will stall to the northwest of the
forecast area Thursday through Friday. A broad area of weak low
pressure will move in from the west Friday night and Saturday.
&&
.NEAR TERM /UNTIL 6 AM THIS MORNING/...
1205 PM Update...Latest satellite observations continue to show
a high cirrus overcast over the region tonight. Below this, low
clouds continue over southern New Hampshire.
Made some minor adjustments to the temperature and dew point
forecast based on latest conditions. Dry air currently in place
may delay onset of precipitation by a couple hours today.
815 PM Update...Made a few changes based on current temperature
and dew point observations. Cirrus is currently moving across
the CWA with mid clouds also developing/moving in.
6 PM Update...
Minor changes to the forecast database for wind speed
adjustments as well as temperatures and sky cover. Light echoes
are moving into NY State and making their way towards NH. Rain
will begin late tonight into the overnight hours.
Previous discussion...
High pressure will shift east overnight as a broad area of
over-running sets up to the west. Expect high clouds associated
with this to over-spread the region this evening and overnight.
Low temps will generally range through the 20s from north to
south.
&&
.SHORT TERM /6 AM THIS MORNING THROUGH 6 AM WEDNESDAY/...
Cold front will approach from the west on Tuesday. Strong
southerly gradient will set up ahead of this boundary spreading
ocean stratus northward during the morning hours. Expect rain to
push into far western zones by early afternoon and rain will
over-spread the remainder of the forecast area through the
afternoon. May see a mix in far northern zones for a brief time
but any snow or sleet accumulations will be minimal. Highs will
range from the upper 30s to mid 40s north and mid 40s to lower
50s south.
Cold front will slow considerably as it enters western New
England Tuesday night. Expect rain for most of the night and
will be heavy at times as strong low level jet and good moisture
flux is added to the mix. Looking for storm totals through
Wednesday morning of an inch to an inch and a half with locally
higher amounts in midcoast areas. Southerly winds will pick up
quickly during the evening hours but should remain below
advisory levels. Lows overnight will range from the mid 30s
north to the mid 40s south.
&&
.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Cold front will be clearing the forecast area quickly from W to
E during the first half of the day. High temps may actually be
fairly early in the day...as cold air wedged in across the
interior is mixed out as the front moves thru. Temps hold steady
or even fall N of the notches...so I have used a non-diurnal
trend to hourly readings.
Maybe more importantly is that secondary s/wv trof ushers in the
bulk of the much colder air later in the day...shoving the
baroclinic zone just off the coast. That is about where it will
stay thru the remainder of the period...which will play a big
role in sensible wx for the weekend. Until then temps will
generally be cooler than normal with Wly flow keeping clouds and
snow showers are possibility in the higher terrain.
A big ridge along the West Coast up thru AK will keep the trof
and cold air locked over the Ern CONUS for the foreseeable
future. Any s/wv trof moving thru the flow will interact with
that baroclinic zone just off the coast to produce waves of low
pressure. The question remaining is how close to the coast these
waves will get. At the moment model guidance is not in great
agreement at evolution of the trof for the weekend. A strong
s/wv is forecast to drop thru the Great Lakes and pull the
baroclinic zone back towards the coast. The ECMWF is the most
aggressive with this...developing a weak wave but overspreading
most of the area with QPF late Sat/early Sun. The GFS on the
other hand agrees with a strong s/wv moving thru the Lakes but
prefers to keep any low well out to sea in favor of more of an
inverted trof look across New England. To my eyes the GFS looks
more Nrn stream dominant...and flatter overall on the general
pattern. The ECMWF favors a a stronger ridge out west...and a
deeper base of the Ern CONUS trof. That more amplified flow
pattern allow the late Sat/early Sun wave to tuck in closer to
the coast. Ensemble guidance is pointing to a lot of the
sensitivity coming from this s/wv which is currently sitting S
of the Aleutian Islands. The spread in the members really grows
around day 2...Wed...when this wave will somewhere over the
Yukon. For now I will ride the multi-model consensus...as I
expect the models to be prone to some larger shifts until that
day 2. That being said...the weekend period does look favorable
for some widespread precip across the region...most likely in
the form of snow.
&&
.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
Short Term...IFR/LIFR ceilings developing Tuesday morning and
persisting through Tuesday night. Becoming VFR behind the cold
front Wednesday morning.
Long Term...Remaining IFR CIGs will lift quickly early Wed as NW
flow and downsloping off the mtns begins. VFR conditions are
likely by midday. Surface wind gusts up to 25 kts possible in
CAA behind the cold front Wed. General Wly flow will keep MVFR
CIGs lingering at HIE...along with SHSN in the area...while the
rest of the terminals stay VFR thru the end of the week.
&&
.MARINE...
Short Term...Southerly winds will quickly pick up Tuesday
afternoon and expect gales force winds by evening and into
Wednesday morning. Have issued gale warnings for that period for
outer waters and bays.
Long Term...Winds and seas will diminish as low level jet moves
off to the NE Wed. NW...CAA flow develops behind the cold
front and will prolong SCA conditions into Thu. Deep trof across
the Ern CONUS will likely lead to unsettled conditions and at
least occasional SCA continuing into the weekend.
&&
.TIDES/COASTAL FLOODING...
High tide Tuesday will likely bring high water conditions...as
the tide falls just about a foot to half foot short of flood
stage around noon. Wave action should be relatively
limited...but minor flooding is possible around Hampton up
through Portland...as surge lingers around a half foot.
Building waves and strong onshore flow may contribute to some
splash- over and beach erosion Tuesday night but a lower high
tide Tuesday night will inhibit more impactful flooding. Will
be letting the mid shift have a look at the next set of data
before deciding on statements or advisories.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...None.
NH...None.
MARINE...Gale Warning from 5 PM this afternoon to 9 AM EST Wednesday
for ANZ150>154.
&&
JCHazardous weather outlook, Dec 4, 3:30 PM EST, 11 hours 13 minutes before
Hazardous Weather Outlook National Weather Service Gray ME 330 PM EST Mon Dec 4 2017 MEZ023>028-NHZ014-052030- Coastal York-Coastal Cumberland-Sagadahoc-Lincoln-Knox-Coastal Waldo- Coastal Rockingham- 330 PM EST Mon Dec 4 2017 This Hazardous Weather Outlook is for south central Maine, southwest Maine and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. High astronomical tides will combine with increasing southerly winds late Tuesday into early Wednesday to produce a period of splashover and beach erosion. Stronger winds and a larger storm surge may lead to some minor coastal flooding near the time of high tide. In addition late Tuesday into Wednesday may bring a period of 30 to 40 mph southerly wind gusts to areas near the coast. While widespread winds in excess of 40 mph are not expected...isolated power outages are possible due to falling limbs. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MEZ007>009-012>014-018>022-NHZ001>013-015-052030- Northern Oxford-Northern Franklin-Central Somerset-Southern Oxford- Southern Franklin-Southern Somerset-Interior York- Interior Cumberland-Androscoggin-Kennebec-Interior Waldo- Northern Coos-Southern Coos-Northern Grafton-Northern Carroll- Southern Grafton-Southern Carroll-Sullivan-Merrimack-Belknap- Strafford-Cheshire-Eastern Hillsborough-Interior Rockingham- Western And Central Hillsborough- 330 PM EST Mon Dec 4 2017 This Hazardous Weather Outlook is for Maine, south central Maine, southwest Maine, west central Maine, western Maine, New Hampshire, central New Hampshire, northern New Hampshire and southern New Hampshire. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ150>154-052030- Coastal Waters from Stonington, ME to Port Clyde, ME out 25 NM- Penobscot Bay- Coastal Waters from Port Clyde, ME to Cape Elizabeth, ME out 25 NM- Casco Bay- Coastal Waters from Cape Elizabeth, ME to Merrimack River, MA out 25 NM- 330 PM EST Mon Dec 4 2017 ...GALE WARNING IN EFFECT FROM 5 PM TUESDAY TO 9 AM EST WEDNESDAY... This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Gale Warning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Gray, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 5, 3:35 AM EST | Coastal Flood Advisory | GYX | York | 9 hr |
| Dec 5, 3:41 AM EST | Wind Advisory | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 25 hr |
| Dec 5, 4:11 PM EST | Coastal Flood Advisory | GYX | Cumberland, Knox, Lincoln, Sagadahoc, Waldo, York | 10 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.